Indiana, 2019

Flooding in Indiana, March 1 to 9, 2019

March 1 to 9, 2019 · NWS PAH · 8 events in 6 counties and zones

Widespread minor to moderate river flooding across the region gradually subsided in early March. February was an above average month when it came to precipitation and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread minor to moderate river flooding across the region gradually subsided in early March. February was an above average month when it came to precipitation and flooding. The central and southern portions of Indiana received 150 to more than 200 percent of normal precipitation. February precipitation ranged from 3 to over 6 inches in portions of southern Indiana. Evansville experienced its second wettest February on record going back to 1897. The monthly rainfall total there was 7.34 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 7:09 PM EST, 4 hours 51 minutes earlier.

Area forecast discussion, Feb 28, 7:09 PM EST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
609 PM CST Thu Feb 28 2019

.UPDATE...
Issued at 607 PM CST Thu Feb 28 2019

Winter precipitation is quickly tapering off, and we have let the
Winter Weather Advisory expire.

UPDATE Issued at 436 PM CST Thu Feb 28 2019

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Saturday)
Issued at 327 PM CST Thu Feb 28 2019

Will let the bulk of the Winter Weather Advisory continue until
expiration at 00Z. Will cancel southwest portions that are either
dry at this point or are above freezing. Will also cancel the
east/southeast periphery where temperatures are above freezing.
Temperatures should not drop much into the evening hours, and the
measurable precipitation should mostly pass east of the area by
00Z.

The fly in the ointment is the potential for light drizzle/freezing
drizzle to continue east of the Mississippi River well into the
evening. This would be a non-measurable event for the most part,
but minor icing and the lack of any solar input could allow for a
few additional slick spots to develop. Will let the evening shift
decide if it is worth keeping the Advisory alive past 00Z or not.

With the exception of the 12Z NAM the models have trended much
drier for Friday, and the NAM would merely be a continuation of
the drizzle. Will keep some 10% PoPs in the south Friday morning,
but will not have any weather mentioned for now.

Saturday has trended drier, with our next winter storm not
impacting the area until Saturday night. Clouds will be on the
increase, but high temperatures will span the 40s from north to
south across the region.

.LONG TERM...(Saturday Night through Thursday)
Issued at 327 PM CST Thu Feb 28 2019

Our next winter storm system is on track to the impact the region
Saturday night and Sunday. The 12Z GFS and NAM are relatively
cool and the consensus takes much of the area along and northwest
of the Ohio into the Watch/Warning discussion. The 12Z is quite a
bit wetter, but is warmer, and would support only an Advisory
across the north.  There will be some potential for some freezing
rain/icing over southeast Missouri late Saturday night into
Sunday morning before the change over to snow. We will see where
they models converge, but for now we are leaning toward the cooler
solution.

Sunday has a high potential to be unpleasant with north winds
gusting 25-30 mph bringing in more Arctic air. Wind chills by 12Z
Monday will range from zero to 10 below over all but the far
southeast corner of the region, and there they will be no more
than 5 above. Early Tuesday, wind chills will range from zero to 5
below across the northern half of the area. Lows are in the single
digits and teens Sunday night and Monday night, and highs will be
in the teens and 20s Monday and 20s to lower 30s Tuesday. If we
get substantial snowfall Sunday, these numbers will likely be too
high, which may take wind chills down near Advisory levels over
portions of the area mainly early Monday.

It will be dry through Wednesday, but another storm system may
impact the region next Thursday. Most of the region will remain
below freezing until Wednesday and by Thursday, we should be warm
enough to mitigate any wintry concerns.

&&

.AVIATION...
Issued at 500 PM CST Thu Feb 28 2019

Mostly too light to detect pcpn is occurring across our northern
terminals, but should be winding down heading into the early
evening. MVFR to IFR cigs are anticipated to linger though the
night, however, as time/height cross sections at all terminals
remain socked in below 850 mb, despite some drier air just above
that. Due to the high humidity near the ground, cannot rule out
fog/drizzle overnight either, which may restrict vsbys to MVFR or
even IFR at times. Slow, but gradual, improvement is expected
tmrw, esp during the pm/planning phase of the forecast, but cigs
may be maintained in restricted cats (MVFR) even then.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RST
Hazardous weather outlook, Feb 28, 4:47 PM EST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
347 PM CST Thu Feb 28 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
347 PM CST Thu Feb 28 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory remains in effect for northern portions
of southeast Missouri, most of southern Illinois, and adjacent
parts of southwestern Indiana and western Kentucky, until 6 PM.
Light freezing rain is expected to produce some slick driving
conditions mainly on bridges and overpasses.

The potential exits for light freezing drizzle to continue through
the evening, mainly east of the Mississippi River. Between
additional very light icing from freezing drizzle and sunset,
travel conditions may worsen across the area this evening. The
Advisory may need to be continued later into the evening and
possibly expanded eastward.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Confidence is increasing in accumulating snowfall across the
region Saturday night and Sunday. It will begin as all rain, and
then change over to snow from north to south. Some freezing rain
will be possible before it changes over to all snow.

Wind chill readings Sunday night into Monday morning will drop into
the zero to 10 below zero range over most of the region. Wind
chills from zero to 5 below will be possible across the northern
half of the area Monday night into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of freezing rain and icing would be very helpful
this evening.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Pike

When
March 1, 12:00 AM EST to March 2, 1:00 PM EST
Where
Pike County, Petersburg to 0.92 mi NW of Ivy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Moderate flooding continued on the White River from February into the first two days of March. At the Petersburg river gage, the river crested at 25.59 feet on Feb. 14th. Flood stage is 16 feet. River cabins in the bottomlands were evacuated. Livestock were moved. Water was over State Route 257. Numerous county roads were flooded, some by several feet of water. Several small oil fields are inaccessible. Considerable amounts of farmland were flooded, but planting of crops was not underway yet.

Flood, Spencer

When
March 1, 12:00 AM CST to March 6, 10:00 AM CST
Where
Spencer County, 2 mi S of Africa to 1.32 mi ESE of Rockport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.801, -87.070

Minor flooding continued along the Ohio River from February into the first week of March. Low-lying fields and woodlands were underwater.

Flood, Warrick

When
March 1, 12:00 AM CST to March 7, 12:15 AM CST
Where
Warrick County, 1.5 mi ESE of Newburgh to 0.92 mi ESE of Newburgh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.942, -87.395

Minor flooding continued along the Ohio River from February through the first week of March. There was considerable flooding of low-lying fields and woodlands near the river. Water approached part of Indiana Route 66 about a mile downstream from the Newburgh lock and dam. Highway 662 near the old lock and dam began to flood. The old lock and dam is approximately one-half mile downstream from the current lock and dam.

Flood, Vanderburgh

When
March 1, 12:00 AM CST to March 4, 10:00 PM CST
Where
Vanderburgh County, 5 mi SE of Evansville to 3 mi SE of Evansville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.929, -87.485

Minor flooding continued along the Ohio River from February through the first few days of March. About a dozen county roads in the floodplain were flooded, and some were impassable. They were mostly county roads flooded near the river, outside the Evansville city limits. Most of the flooded roads were south of Interstate 69 in the southeast part of the county and in lowland areas in the southwest part of the county. Basements along the riverfront began to fill. Backwater flooding of Pigeon Creek inundated low-lying fields and woodlands. The levee authority operated several pumping stations and closed the flood gates downtown. Property damage estimates are contained in the February report.

Flood, Posey

When
March 1, 12:00 AM CST to March 9, 4:00 PM CST
Where
Posey County, Mt Vernon to 4 mi WSW of Mt Vernon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.930, -87.900

Moderate flooding continued along the Ohio River from February. At the Mt. Vernon river gage, the river crested at 46.4 feet on February 19th. Large portions of agricultural Point Township in Posey County were flooded. Farmland and some roads were flooded in places southwest and west of Mt. Vernon. Spring planting was not yet underway, so crop losses were not major.

Flood, Posey

When
March 1, 12:00 AM CST to March 2, 11:00 PM CST
Where
Posey County, Savah to 1.28 mi SSW of New Harmony
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.020, -87.980

Moderate flooding on the Wabash River ended during the first few days of March. At the New Harmony, IN river gage, the river crested at 20.41 feet on February 16th. Flood stage is 15 feet. Considerable flooding of low ground occurred, but most of the low ground was dormant agricultural fields. Some county roads were flooded. Water encroached on parts of northern New Harmony, and Harmonie State Park was closed. Some stripper oil wells were flooded along the river from New Harmony to Mt. Vernon Indiana.

Flood, Gibson

When
March 1, 12:00 AM CST to 2:00 PM CST
Where
Gibson County, East Mt Carmel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Flooding of the Wabash River ended during the first day of March. Some low-lying woods and fields were underwater.

Flood, Gibson

When
March 1, 12:00 AM CST to March 3, 11:00 AM CST
Where
Gibson County, Hazleton to 0.9 mi ESE of Giro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

Moderate flooding continued on the White River from February into the first few days of March. At the Hazleton river gage, the river crested at 26.67 feet on Feb. 15th. Flood stage is 16 feet. Flood gates were installed at Hazleton. Water was nearly two feet deep in the west end of Hazleton, where water pumps were installed. People in cabins on the riverward side of the levee generally relocated. Many local roads were completely impassable. Oil fields were inaccessible.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807220, 807213, 807214, 807215, 807216, 807217, 807218, 807219.